Background: Hyponatraemia may have serious clinical consequences. Several reports of hyponatraemia associated with the use of antidepressants have been published. However, it remains unclear whether a specific class or individual antidepressants are associated with an increased risk for hyponatraemia.
Objectives: To investigate the association between the use of serotonergic antidepressant drugs and the occurrence of hyponatraemia compared with non-users of these agents and to determine the time-to-admission rate after initiation of these drugs.
Method: A matched case-control study was conducted. Data were obtained from the PHARMO database including information on drug dispensing and hospital admission indications for 320,000 inhabitants of eight Dutch cities. Data from 1990 to 1998 were used. Case patients ( n=203) were all patients who were admitted to a hospital for hyponatraemia. Community controls ( n=608), matched by age and gender, were sampled within the same living area and calendar (index) date as the case patients. All patients were 18 years of age or older. Exposure to antidepressant drugs, classified as serotonergic versus non-serotonergic agents, and potential confounding factors were determined on the index date. Time-to-admission was defined as the period between start of the antidepressant drug and hospital admission. Conditional logistic regression model was used to estimate odds ratios (ORs) and to adjust for potential confounding factors.
Results: Ten (5%) case patients used serotonergic antidepressants compared with eight (1%) in the control group; compared with non-use, the risk for hyponatraemia was fourfold higher [OR 3.96; 95% confidence interval (CI) 1.33, 11.83] due to serotonergic antidepressant drug use. Risk for developing hyponatraemia was greatest in the first 2 weeks of serotonergic drug therapy.
Conclusion: Use of serotonergic antidepressants is associated with the development of hyponatraemia. Hyponatraemia occurred during the first 2 weeks of treatment, which justifies blood-sodium monitoring during the first weeks after initial treatment with a serotonergic antidepressant.